Warfarin is a life saving drug, extensively used in the treatment and the prophylaxis for the various clinical conditions including deep vein thrombosis, pulmonary embolism, valvular heart disease, atrial fibrillation, recurrent systemic emboli, recurrent myocardial infarction, prosthetic heart valves and prosthetic implants [4–6]. However, it is associated with the serious adverse effects such as the haematuria, soft tissue bleeding and haematoma, intra cerebral bleed, skin necrosis, purple toe syndrome and abdominal bleed. Theoretically, the bleeding can occur in any part of the body following any kind of the anticoagulation therapy. Bleeding in the gastrointestinal tract is by far the most common complication of the warfarin therapy. Bleeding may occur intra-, extra- or retroperitoneally [7, 8], but the intramural bowel haematoma is the most common cause of the abdominal pain in the patients who are on anticoagulantion therapy [8–10]. It is crucial to differentiate between the intra-peritoneal bleeding and the intra-mural haematoma, as most of the intra-mural bowel haematomas respond to non-operative treatment [11, 12]. Here, we report the rare complication of the warfarin therapy – spontaneous intraperitoneal bleeding, mimicking the clinical features of an acute appendicitis. According to our knowledge, such clinical presentation has not been reported previously in English literature.
The two most important determinants of the warfarin induced bleeding is the intensity of therapy and the maximal time in therapeutic range . Bleeding is a major complication in the early phase of the warfarin therapy according to the most studies [4, 13]. Bleeding is more likely to occur in the patients with the more intense therapeutic range (INR between 2.5 and 3.5) than in the less intense therapeutic range of warfarin (INR between 2 and 3) [13, 14]. However the interesting point in our case is the presentation of this severe intra-peritoneal bleeding in the less intense therapeutic range of warfarin (INR 2.2).
This also raises a question about the present management of acute appendicitis in UK, as we have not yet accepted the CT scan as a mandatory investigation for the diagnosis of appendicitis. Although the modified Alvarado scoring system has been a useful means for the management of an acute appendicitis, we think, the CT scan and/or ultrasound in this case might have confirmed the diagnosis and patient would have been avoided the surgery and been observed with the reversal of anticoagulation . Use of the CT scan may not be possible due to the medical reasons or the fear of over utilization, we recommend the use of the radiological imaging in such cases. The other learning point in this case is the history of occasional pain in right shoulder at time of presentation. This may be due to the blood under the diaphragm causing irritation of the phrenic nerve, causing referred pain in the shoulder (well known as Kehr's sign) but this became evident retrospectively only.
This case provides a learning lesson to the young junior surgeons as well as to other specialists such as general practioners and physicians to consider this rare but significant complication of warfarin in the differential diagnosis of all the cases of acute abdomen/abdominal pain in patients who are on warfarin therapy, even if the INR is in the low therapeutic range. We also emphasize that one must consider intra-peritoneal bleeding in presence of anaemia and tachycardias in patients on warfarin therapy. We recommend the use of the radiological investigations such as CT scan or ultrasound in these cases to achieve diagnosis and to avoid unnecessary surgery.